Alert archive / Idaho / Flash Flood Warnings in 2016

Flash Flood Warning 5, NWS Boise, ID

July 10, 2016Boise County, Valley County, Idaho

NWS Boise, ID issued this flash flood warning at Jul 10, 2016, 10:48 AM MDT for Boise County, Valley County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 10:48 AM MDT (16:48 UTC)
Expired
Jul 10, 2016, 1:15 PM MDT
In force
2 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

Counties Boise County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 75 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WGUS55 KBOI 101648
FFWBOI
IDC015-085-101915-
/O.NEW.KBOI.FF.W.0005.160710T1648Z-160710T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
1048 AM MDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN VALLEY COUNTY IN SOUTHWESTERN IDAHO...
  NORTHWESTERN BOISE COUNTY IN SOUTHWESTERN IDAHO...

* UNTIL 115 PM MDT

* AT 1047 AM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GARDEN VALLEY...BANKS...GARDENA...CROUCH...
  SCOTT MOUNTAIN AND BIG EDDY.

EXCESSIVE RAINFALL OVER THE BURN SCAR AND FLASH FLOOD PRONE AREAS
NEAR BANKS AND GARDEN VALLEY WILL RESULT IN DEBRIS FLOW. THE DEBRIS
FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE
MATERIALS.

LAT...LON 4423 11564 4398 11574 4393 11627 4415 11624
      4423 11608

$$

JDS
1 follow-up statement
668 
WGUS75 KBOI 101823
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1223 PM MDT SUN JUL 10 2016

IDC015-085-101832-
/O.CAN.KBOI.FF.W.0005.000000T0000Z-160710T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VALLEY ID-BOISE ID-
1223 PM MDT SUN JUL 10 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN VALLEY AND NORTHWESTERN
BOISE COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED THOUGH MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED IN THE AREA THIS AFTERNOON AND EVENING. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 4423 11564 4398 11574 4393 11627 4415 11624
      4423 11608

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:38 AM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 8:38 AM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Boise ID
838 AM MDT SUN JUL 10 2016

.DISCUSSION...Cold front with showers and thunderstorms moving
northeast across western Idaho this morning.  We updated to increase
thunderstorm coverage today ahead (east) of the front. Thunderstorms
along the front have had wind gusts to 40 mph and heavy rain.  One
report of dime-sized hail at a wildfire site in the Boise Mountains
out ahead of the front.  Pea-sized hail was reported at Emmett, ID.
Heavy rain fell around sunrise on the Soda Fire Burn Scar in sw
Owyhee County and prompted issuance of a flash flood warning there.
As of 0800 MDT the front and heavy rain have now moved well east of
that burn scar.  Breezy and very cool weather still expected in all
areas this afternoon.  Showers and thunderstorms will be most
prevalent in Idaho mountain zones, especially the eastern-most
zones. Scattered showers and isolated thunderstorms elsewhere
through the day as upper low moves through. Showers and winds
decreasing this evening.

&&

.AVIATION...Mostly VFR except for MVFR conditions with scattered
showers and thunderstorms through this evening. Expect gusty winds,
heavy rain and small hail with the stronger storms. Surface
winds...northwest 10-15 kts increasing to 15 to 25 kts with gusts up
to 35 kts. Winds aloft through 10 kft MSL, west 20-30 kts.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Tuesday night...An unseasonably cool
upper level trough is now moving inland along the WA/OR coast this
morning. The upper level trough will move across Oregon today and
into central Idaho by this afternoon and Montana by early Monday
morning. Showers will become widespread across the area this
morning with isolated thunderstorms. Showers will produce brief
heavy rain and recent burn scars will need to be monitored for
flood concerns today. High temperatures today will be near record
lows for the date: Boise is forecast at 67F and this would tie a
record low max for the date, see Public Information Statement for
other locations. Boise has not recorded a max temperature below
70F in July since 2001, and one below 65F since 1986. Temperatures
will be 20-25 degrees below the seasonal average for most of the
region with breezy conditions expected today. Snow levels will
briefly lower to around 7,500 to 8,000 feet MSL as the center of
the trough passes by. Precipitation will taper off after sunset as
the upper level trough quickly transitions into Montana by Monday
morning. Monday morning will be quite cool for July and patchy
fog will occur in the sheltered valleys near Baker City, Burns,
and the central Idaho mountain valleys. Weak ridging will build
into the area on Monday, with mostly sunny skies and light winds.
A shortwave off the Pacific Northwest coast moves across the
region on Tuesday with isolated showers and thunderstorms
developing across northeast Oregon and the central Idaho mountains
during the afternoon.

LONG TERM...Wednesday through Sunday. A mostly zonal dry flow will
be present Wednesday and Thursday with temperatures near normal. By
Friday, models are in good agreement of another upper low slowly
moving inland and moving east over northern Washington and remaining
near there through Sunday.  At this point, the bulk of any
precipitation looks to stay to our north.  However, breezy
conditions are likely during this time, with temperatures remaining
near normal.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...LC
AVIATION.....JDS
PREV SHORT TERM...KA
PREV LONG TERM....EP

In the hours before

Special weather statement, Jul 10, 6:30 AM MDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
630 AM MDT SUN JUL 10 2016

IDZ011-013-101315-
WEST CENTRAL MOUNTAINS ID-BOISE MOUNTAINS ID-
630 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VALLEY AND
NORTHWESTERN BOISE COUNTIES UNTIL 715 AM MDT...

AT 629 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GARDEN VALLEY...OR 16 MILES WEST OF LOWMAN...MOVING NORTHEAST AT 35
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HARDSCRABBLE CAMPGROUND AROUND 640 AM MDT.
  SCOTT MOUNTAIN AROUND 650 AM MDT.
  DEADWOOD RESERVOIR...CLEAR CREEK SUMMIT AND DEER CREEK PASS AROUND
  710 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

IF ON OR NEAR DEADWOOD RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4398 11595 4413 11610 4448 11555 4427 11532
TIME...MOT...LOC 1229Z 233DEG 29KT 4411 11595

KA
Special weather statement, Jul 10, 6:52 AM MDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
652 AM MDT SUN JUL 10 2016

IDZ012>014-101330-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS ID-UPPER TREASURE VALLEY ID-
652 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOISE...CANYON...
SOUTHERN GEM...SOUTHERN PAYETTE AND ADA COUNTIES UNTIL 730 AM MDT...

AT 651 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NOTUS TO NEAR
MURPHY...AND MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...  CALDWELL...NAMPA...MIDDLETON
AND SAND HOLLOW AROUND 700 AM MDT.  SWAN FALLS...STAR...MERIDIAN AND
INITIAL POINT AROUND 710 AM MDT.   EMMETT...KUNA...GARDEN CITY AND
FIREBIRD SPEEDWAY AROUND 720 AM MDT.   BOISE...SWEET...HORSESHOE
BEND AND EAGLE AROUND 730 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

IF ON OR NEAR LAKE LOWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4413 11622 4334 11589 4314 11661 4379 11689
TIME...MOT...LOC 1251Z 241DEG 30KT 4376 11679 4324 11658

KA
Special weather statement, Jul 10, 7:07 AM MDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
707 AM MDT SUN JUL 10 2016

IDZ011-013-101345-
WEST CENTRAL MOUNTAINS ID-BOISE MOUNTAINS ID-
707 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VALLEY COUNTY UNTIL
745 AM MDT...

AT 706 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DEADWOOD RESERVOIR...OR 13 MILES NORTHWEST OF LOWMAN...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...  DEADWOOD RESERVOIR AROUND
720 AM MDT.   DEER CREEK PASS AROUND 730 AM MDT.   BEAR VALLEY
CAMPGROUND...SULPHUR CREEK RANCH...BOUNDARY CREEK LAUNCH   SITE AND
DAGGER FALLS AROUND 740 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

IF ON OR NEAR DEADWOOD RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4460 11529 4456 11530 4452 11528 4452 11525
      4448 11522 4442 11522 4437 11526 4414 11573
      4427 11589 4465 11535
TIME...MOT...LOC 1306Z 230DEG 29KT 4426 11573

KA
Local storm report, Jul 10, 8:25 AM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
825 AM MDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             EMMETT                  43.87N 116.49W
07/10/2016  M0.25 INCH       GEM                ID   UNKNOWN

            PUBLIC REPORTED PES SIZE HAIL.

0759 AM     HAIL             2 SSE DEER CREEK PASS   44.38N 115.51W
07/10/2016  M0.50 INCH       VALLEY             ID   NWS EMPLOYEE

            MARBLE SIZE HAIL REPORTED BY FIREFIGHTERS ON THE BUCK
            FIRE.

&&

JSMITH
Local storm report, Jul 10, 9:28 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
928 AM MDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY RAIN       LOWMAN                  44.07N 115.61W
07/10/2016  M0.25 INCH       BOISE              ID   TRAINED SPOTTER

            QUARTER INCH OF RAIN IN 15 MINUTES.

0925 AM     HEAVY RAIN       1 W BOARD CORRAL MOUNTA 43.52N 117.24W
07/10/2016  M0.95 INCH       MALHEUR            OR   MESONET

            OWYHEE RIDGE RAWS LAST 6 HOURS.

&&

JSMITH
Local storm report, Jul 10, 10:43 AM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1043 AM MDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             SCOTT MOUNTAIN          44.18N 115.79W
07/10/2016  M0.50 INCH       BOISE              ID   TRAINED SPOTTER

            SCOTT MOUNTAIN LOOKOUT AT 8215 FEET. CURRENTLY SNOWING AT
            1040 MDT.

&&

JSMITH

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:18 AM MDTSpecial Weather StatementBOIAdams27 min
Jul 10, 5:16 AM MDTSpecial Weather StatementBOIGem44 min
Jul 10, 5:18 AM MDTSpecial Weather StatementBOIValley42 min
Jul 10, 5:55 AM MDTSpecial Weather StatementBOICanyon20 min
Jul 10, 5:59 AM MDTSpecial Weather StatementBOIBoise31 min
Jul 10, 6:06 AM MDTSpecial Weather StatementBOIValley39 min
Jul 10, 6:08 AM MDTFlash Flood WarningBOIOwyhee3 hr
Jul 10, 6:30 AM MDTSpecial Weather StatementBOIBoise45 min
Jul 10, 6:52 AM MDTSpecial Weather StatementBOIAda, Canyon38 min
Jul 10, 7:07 AM MDTSpecial Weather StatementBOIBoise38 min
Jul 10, 9:46 AM MDTFlash Flood WatchBOIAdams, Boise, Camas, Elmore, Gem, Valley and 1 more9 hr
Jul 10, 12:59 PM MDTFlash Flood WarningBOIOwyhee3 hr
Jul 10, 5:47 PM MDTSpecial Weather StatementBOIJerome28 min

Nearby

Flash Flood Warnings in Idaho, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.